To the Editor:—
Drs. Kron, 1Naguib, 2and Meakin 3discuss cases of bronchospasm associated with rapacuronium. Interestingly, all patients also received propofol. Dr. Kron also states in his discussion that propofol is “usually not associated with bronchospasm.”1In the same issue of Anesthesiology, Brown et al. 4describe that the metabisulfite preservative used in the newer formulation of propofol does not provide the attenuation in neurally mediated and direct airway smooth muscle-induced bronchoconstriction that is seen with propofol without metabisulfite. None of the reports of bronchospasm specified which formulation of propofol was used. While I believe that there is an association of bronchospasm with rapacuronium, the timing of the administration of propofol and rapacuronium warrants an examination of the propofol used. The release of propofol with metabisulfite in the Spring of 1999 may contribute to the observation of more cases of rapacuronium-associated bronchospasm than was seen during the period of the clinical trials.
In addition, Lewis et al. 5suggest that the propofol formulation with metabisulfite is less potent than the propofol formulation without metabisulfite. The metabisulfite containing propofol required 10% higher induction boluses and up to 25% higher infusion rates. This suggests that some patients may have been less deeply anesthetized before instrumentation of the airway. Also, while not evident in reading the case reports, there could have been a tendency to intubate prematurely in these patients, possibly contributing to bronchospasm.
In summary, I believe rapacuronium is associated with bronchospasm, although the contribution of propofol formulation and anesthetic depth at intubation is unknown. I suggest these factors need further investigation.